Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 60, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2015, 5:45 PM CDT for 5 counties in Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2015, 5:45 PM CDT (22:45 UTC)
- Expired
- Jun 20, 2015, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:10 PM CDT | FUNNEL CLOUD | 2 Se Eddyville, IA | TRAINED SPOTTER REPORTED STRONG LOW LEVEL ROTATION AND A BRIEF FUNNEL CLOUD APPROXIMATELY 2 MILES SOUTHEAST OF EDDYVILLE. |
| Jun 20, 6:10 PM CDT | TSTM WND DMG | 3 S Eddyville, IA | DELAYED REPORT FROM JUNE 20. NARROW SWATH OF WIND DAMAGE GOING FROM NW TO SE FROM MONROE WAPELLO ROAD TO 140TH ST. MULTIPLE FARM SILOS AND OUTBUILDINGS DAMAGED OR DESTROYED. LARGE WOODEN POWER LINES LEANING OR SNAPPED. TIME ESTIMATED FROM RADAR. |
| Jun 20, 6:15 PM CDT | TSTM WND DMG | Chillicothe, IA | REPORT OF A ROOF OFF A HOUSE AND NUMEROUS TREES DOWN IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
823
WUUS53 KDMX 202245
SVRDMX
IAC117-123-125-135-179-202330-
/O.NEW.KDMX.SV.W.0060.150620T2245Z-150620T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT SAT JUN 20 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
SOUTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
NORTHEASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
MONROE COUNTY IN SOUTH CENTRAL IOWA...
NORTHWESTERN WAPELLO COUNTY IN SOUTHEASTERN IOWA...
* UNTIL 630 PM CDT
* AT 544 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES SOUTHEAST OF KNOXVILLE TO 6 MILES EAST OF
CHARITON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
CHARITON...ALBIA...EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...
RUSSELL...LOVILIA...BUSSEY...BLAKESBURG...KIRKVILLE...HAMILTON...
MELROSE...CHILLICOTHE...MARYSVILLE...
RED HAW LAKE STATE PARK AND CHARITON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
IOWA.
LAT...LON 4090 9264 4090 9270 4101 9337 4126 9293
4117 9241 4116 9241
TIME...MOT...LOC 2244Z 308DEG 27KT 4122 9291 4105 9319
HAIL...1.50IN
WIND...<50MPH
$$
HARDING1 follow-up statement
715
WWUS53 KDMX 202302
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT SAT JUN 20 2015
IAC117-123-125-135-179-202330-
/O.CON.KDMX.SV.W.0060.000000T0000Z-150620T2330Z/
MARION IA-MAHASKA IA-LUCAS IA-MONROE IA-WAPELLO IA-
602 PM CDT SAT JUN 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN MARION...SOUTHERN MAHASKA...EAST CENTRAL LUCAS...
MONROE AND NORTHWESTERN WAPELLO COUNTIES...
AT 602 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES WEST OF EDDYVILLE TO 11 MILES NORTHWEST OF
RATHBUN LAKE...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALBIA...EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...RUSSELL...LOVILIA...
BUSSEY...BLAKESBURG...KIRKVILLE...HAMILTON...MELROSE...CHILLICOTHE...
MARYSVILLE AND ALBIA MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN
IOWA.
LAT...LON 4090 9264 4090 9270 4099 9323 4124 9286
4117 9241 4116 9241
TIME...MOT...LOC 2302Z 293DEG 28KT 4117 9272 4100 9307
HAIL...1.00IN
WIND...60MPH
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:46 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 20, 3:46 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT SAT JUN 20 2015 .SHORT TERM /TONIGHT/... ISSUED AT 224 PM CDT SAT JUN 20 2015 FORECAST PROBLEM FOR TONIGHT WILL BE THUNDERSTORM DEVELOPMENT ALONG A FRONTAL BOUNDARY MAKING ITS WAY ACROSS CENTRAL IOWA. AT 20Z THE FRONTAL BOUNDARY WAS LOCATED ROUGHLY FROM OMAHA TO ATLANTIC THEN NORTHEAST TO FORT DODGE TO FOREST CITY. THE MAIN AREA OF CONCERN WILL BE THE I-80 CORRIDOR AND ESPECIALLY SOUTH WHERE IT HAS BEEN SUNNY ALL DAY AND HAS BEEN ABLE TO REALLY DESTABILIZE. MESOANALYSIS SHOWS AN UNCAPPED ENVIRONMENT WITH 5000-6000 CAPES ACROSS THE AREAS WEST OF I-35 AND SOUTH OF I-80. ONCE THE FRONT PUSHES TO THIS AREA THUNDERSTORMS SHOULD RAPIDLY DEVELOP AND BECOME SEVERE. AT THIS TIME IT LOOKS LIKE THE DES MOINES METRO AREA WILL BE ON THE WESTERN FRINGE OF THE DEVELOPMENT SO BETWEEN 21Z AND 00Z WE SHOULD SEE STORMS BLOW UP. STRONG LOW LEVEL SHEAR IN THE VICINITY OF THE FRONT WILL ALLOW FOR ROBUST UPDRAFTS AND THE POTENTIAL FOR A FEW TORNADOES. LARGE HAIL WILL ALSO BE A THREAT. THE STORMS WILL EVENTUALLY EVOLVE INTO A WIND THREAT AS WELL BUT THAT MAY BE EAST/SOUTH OF OUR AREA. THE STORMS SHOULD BE EAST OF THE AREA BY 06Z HOWEVER THE HRRR IS INDICATING A SECONDARY LINE DEVELOPING ALONG THE 850 FRONT AND PUSHING SOUTH BEFORE STALLING NEAR THE IA/MO BORDER. IF THIS HAPPENS SOUTHERN IOWA WILL BE GETTING SOME HEAVY RAINFALL AMOUNTS. AT THIS TIME CONFIDENCE IS LOW ON THAT SECOND SHOT OF RAINFALL SO I HAVE GRIDS CLEARING AFTER 06Z. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 224 PM CDT SAT JUN 20 2015 SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST INTO THE OHIO VALLEY ON SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SOUTH OF IOWA IN THE MORNING. A SHORTWAVE MOVING THROUGH THE WESTERLY FLOW ALOFT ACROSS THE NORTHERN PLAINS WILL STRENGTHEN A SURFACE LOW IN THE DAKOTAS SUNDAY AFTERNOON. THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN WITH SOUTHERLY SURFACE FLOW LIFTING A WARM FRONT NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT LATE IN THE DAY WITH CONVECTION BECOMING MORE WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS. INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST MONDAY. WARM FRONT LOOKS TO SETUP ACROSS NORTHERN KANSAS AND MISSOURI ON TUESDAY...GRADUALLY LIFTING NORTH AND PROVIDING A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS IS THE MOST LIKELY TIMEFRAME FOR PRECIPITATION. ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN PLAINS INTO THE MIDWEST ON WEDNESDAY. OCCASIONAL SHOWERS AND THUNDERSTORMS COULD FESTER THROUGH THE DAY AIDED BY MULTIPLE SHORTWAVES MOVING THROUGH THE UPPER FLOW AND NEARBY FRONTAL BOUNDARY. PATTERN LOOKS TO REMAIN ACTIVE THROUGH THE END OF THE WEEK INTO NEXT WEEKEND WITH WEST AND NORTHWEST UPPER FLOW...MULTIPLE OUTFLOW BOUNDARIES AND A SURFACE FRONT SUPPORTING CHANCES FOR THUNDERSTORMS. && .AVIATION...20/18Z ISSUED AT 1257 PM CDT SAT JUN 20 2015 A COLD FRONT EXTENDS FROM ROUGHLY KEST SW TO KOFK AT 18Z AND WILL PUSH SE THROUGH 06Z..STALLING AROUND THE IA/MO BORDER. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ALONG THIS BOUNDARY AFFECTING KALO THROUGH 23Z KDSM THROUGH 00Z AND KOTM THROUGH 06Z. MVFR COND CAN BE EXPECTED INVOF THE FRONTAL BOUNDARY DUE TO CIGS PRIMARILY BUT VSBYS WILL DROP AS WELL IN HEAVY RAINFALL. SFC FLOW WILL BECOME 35015KT IMMEDIATELY BEHIND THE FRONT THEN DIMINISH WITH LIGHTER WINDS EXPECTED AFT 02Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...ANGLE AVIATION...FAB
Hazardous weather outlook, Jun 20, 4:11 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT SAT JUN 20 2015 IAZ036>038-047>050-059>062-072>075-082>086-093>097-212115- HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 411 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ARE POSSIBLE. HEAVY RAIN WILL OCCUR IN THE STRONGER THUNDERSTORMS WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY. A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM SATURDAY. IAZ004>007-015>017-023>028-033>035-039-044>046-057-058-070-071- 081-092-212115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-BLACK HAWK-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS- ADAIR-ADAMS-TAYLOR- 411 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY. A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 20, 4:51 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 5 N PELLA 41.48N 92.92W
06/20/2015 M1.75 INCH MARION IA PUBLIC
&&
DONAVONLocal storm report, Jun 20, 5:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT SAT JUN 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 1 N BUSSEY 41.22N 92.88W
06/20/2015 MARION IA TRAINED SPOTTER
TRAINED SPOTTER NOTED A FUNNEL CLOUD...NO
CONTACT WITH THE GROUND AND WAS DISSIPATING
AT THE TIME.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:48 AM CDT | Special Weather Statement | DMX | Butler, Franklin, Wright | 57 min |
| Jun 20, 8:55 AM CDT | Special Weather Statement | DMX | Poweshiek, Tama | 50 min |
| Jun 20, 10:25 AM CDT | Special Weather Statement | DMX | Tama | 20 min |
| Jun 20, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 42 min |
| Jun 20, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 32 min |
| Jun 20, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 57 min |
| Jun 20, 5:41 PM CDT | Flash Flood Warning | DMX | Mahaska | 6 hr |
| Jun 20, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 42 min |
| Jun 20, 6:57 PM CDT | Flash Flood Warning | DMX | Davis, Monroe, Wapello | 6 hr |
| Jun 20, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.